Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 12, 2021Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 12, 2021, 3:29 PM EDT for Portage County, Trumbull County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 3:29 PM EDT (19:29 UTC)
Expired
Aug 12, 2021, 4:15 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Hail
0.50 in
Wind
40

Counties Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 72 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS81 KCLE 121929
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
329 PM EDT Thu Aug 12 2021
 
OHZ022-023-033-122015-
Portage OH-Mahoning OH-Trumbull OH-
329 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Portage,
southwestern Trumbull and northwestern Mahoning Counties through 415
PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ravenna, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Youngstown, Warren, Ravenna, Niles, Cortland, Newton Falls,
Lordstown, Garrettsville, Vienna Center, Hilltop, Bristolville,
Leavittsburg, Austintown, Girard, Vienna, McDonald, Edinburg,
Windham, Craig Beach and Brady Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 8126 4111 8133 4119 8130 4142 8082
      4134 8068 4113 8066
TIME...MOT...LOC 1929Z 245DEG 19KT 4118 8113 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Kahn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:53 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 12, 1:53 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
153 PM EDT Thu Aug 12 2021

.SYNOPSIS...
High pressure will remain centered over the southeast US while a
cold front slowly sinks southeast through the Great Lakes today
through Thursday. The front will finally move south of the area
by this weekend as high pressure builds across the Great Lakes.

&&

.NEAR TERM /THROUGH FRIDAY/...
Lowered forecast high temperatures slightly across far-northeast
OH and northwest PA given latest observed temperature trends
and lingering cloud cover/outflow from recent showers/storms.
Accordingly, also cancelled the Heat Advisory for Portage,
Trumbull, and Mahoning Counties. Latest mesoanalysis as of 1 PM
EDT suggests the subtle surface trough axis is beginning to
cross our CWA from the northwest and the boundary layer is
destabilizing via daytime heating. A cumulus field is expanding
and deepening over our CWA and expect convection initiation to
happen between 2 PM and about 4 PM. As the trough axis
continues sweeping southeastward through this early evening,
low-level convergence along the trough axis should trigger
isolated to scattered showers and thunderstorms. Additionally,
low-level convergence along residual outflow/differential
heating boundaries in northeast OH and northwest PA should
trigger additional convection through this early evening.
Moderate to strong instability, unusually-high PWAT's in the
very humid warm sector, and modest effective bulk shear should
allow any storm to produce frequent lightning and torrential
rainfall. Drier mid-level air and fairly steep low-level lapse
rates will support moderate to strong DCAPE and the likelihood
of strong to severe gusts with storms. Melting levels will
likely be too high for severe hail. The best potential for
severe storms exists in interior northeast OH, where SPC now has
an enhanced risk of severe storms (risk level 3 of 5).

Convection is expected to wane a bit diurnally after sunset this
evening, but an intensifying low-level jet undergoing
isentropic lift amidst sufficient instability may prolong
the convection potential across the area into the overnight
hours. A stronger wave will move northeast across the area along
the cold front sinking southward on Friday, which will provide
better shower/storm chances across the area. Localized flash
flooding remains possible through the period, especially where
repeated rounds of convection occur in a short period of time.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A cold front should be exiting southeast of the area on Friday night
and some residual showers could linger across the area, enough to be
worthy of a low chance PoP. Otherwise, high pressure is expected to
build into the Great Lakes region this weekend as an upper trough
exits to the east. High pressure will allow for a break from the
heat and humidity and dry conditions are expected all weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
For early next week, surface high pressure will pivot off to the
east and an upper ridge will return across the Great Lakes region.
Some heat and moisture will return to the area and allow for
increasing chances of precipitation. By Tuesday, a mid-level wave
appears to enter the Great Lakes region and should provide a better
forcing mechanism for more widespread precipitation and have chance
PoPs for Tuesday and Wednesday. High temperatures will return to the
mid 80s.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Mainly VFR expected. A weak surface trough axis will sweep
southeast across our region through this early evening.
Otherwise, a cold front continues approaching from the Upper
Great Lakes and should near the northern shore of Lake Erie and
the MI/OH border by 18Z/Fri. Regional surface winds should trend
southwesterly at about 10 to 15 knots.

Multiple rounds of showers and thunderstorms are expected
through the TAF period. At this point, roughly 18Z/Thurs through
01Z/Fri and after 07Z/Fri look to be the best windows for
convection. With the first round of convection, showers and
storms should from along the aforementioned trough axis and move
generally eastward. Brief and erratic winds gusts up to 40 to
perhaps 60 knots are possible with these storms. The second
probable round of showers and storms should develop along the
approaching cold front later today and persist eastward across
our region overnight tonight into Friday morning. Any shower or
storm will probably produce torrential rainfall and be
accompanied by brief MVFR/IFR ceilings and MVFR to LIFR
visibility.

Outlook...Non-VFR possible with showers and thunderstorms
through Friday night and again Monday afternoon through
Tuesday.

&&

.MARINE...
Offshore flow will continue across the lake today and Friday. A weak
trough will ripple across the lake today and enhance the pressure
gradient, allowing for stronger southwest winds up to 15 to 20
knots. Nearshore areas will have less impacts but waves will
increase quickly, moving north across the area with waves to 4 ft at
5 miles out. Showers and thunderstorms are expected at times today
and will produce locally higher winds and waves. A cold front will
cross the lake on Friday evening and winds will shift around to the
north Friday night. High pressure will build in across the lake for
the weekend but northerly winds may be enhanced for a brief period
on Saturday and a Small Craft Advisory may be needed. Winds will
improve through the weekend with the surface high. This high will
move east by Monday and flow will become more easterly.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>011-
     017>021-027>032-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Jaszka
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Jaszka
MARINE...Sefcovic
Hazardous weather outlook, Aug 12, 6:10 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
610 AM EDT Thu Aug 12 2021

OHZ003-006>011-017>023-027>033-036>038-047-131015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
610 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for strong to severe storms today, mainly
during the afternoon hours. Damaging winds will be the primary
weather hazard. Heavy rainfall with these thunderstorms may also lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is potential for storms to become strong to severe Friday,
mainly during the afternoon hours. Damaging winds will be the
primary weather hazard. Heavy rainfall with these thunderstorms may
also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-089-PAZ001>003-131015-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
610 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

There is a marginal risk for strong to severe storms today, mainly
during the afternoon hours. There is a slight risk of severe storms
across Erie and Crawford counties in Pennsylvania. Damaging winds
will be the primary weather hazard. Heavy rainfall with these
thunderstorms may also lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is potential for storms to become strong to severe Friday,
mainly during the afternoon hours. Damaging winds will be the
primary weather hazard. Heavy rainfall with these thunderstorms may
also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-131015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
610 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 9:54 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
954 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     TSTM WND GST     1 NNW FAIRPORT HARBOR   41.76N 81.28W
08/12/2021  M50 MPH          LAKE               OH   BUOY

            BUOY STATION FAIO1 FAIRPORT, OH.

&&

LOMBARDY
Special weather statement, Aug 12, 10:15 AM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1015 AM EDT Thu Aug 12 2021

OHZ011>013-020>022-121500-
Summit OH-Geauga OH-Portage OH-Lake OH-Medina OH-Cuyahoga OH-
1015 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Portage,
Geauga, eastern Cuyahoga, northeastern Medina, southwestern Lake and
northern Summit Counties through 1100 AM EDT...

At 1015 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakewood to near Parma to near Brunswick.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Akron, Ravenna, Chardon, Cuyahoga Falls, Euclid, Cleveland
Heights, Kent, Solon, Willoughby, Hudson, Twinsburg, Streetsboro,
Warrensville Heights, Macedonia, South Russell, Middlefield,
Garrettsville, Burton and Highland Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 8101 4113 8100 4117 8179 4137 8163
      4149 8174 4149 8171 4153 8167 4153 8166
      4155 8162 4160 8155
TIME...MOT...LOC 1415Z 268DEG 44KT 4152 8175 4137 8162 4120 8175

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kahn
Local storm report, Aug 12, 11:15 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1115 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     TSTM WND DMG     2 SE BAINBRIDGE         41.36N 81.31W
08/12/2021                   GEAUGA             OH   911 CALL CENTER

            LARGE BRANCH AND UTILITY WIRES DOWN.

&&
Local storm report, Aug 12, 12:18 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1218 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     6 NW HIRAM              41.38N 81.22W
08/12/2021                   GEAUGA             OH   911 CALL CENTER

            TREE DOWN ON WIRES.

&&

BM
Local storm report, Aug 12, 12:39 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1239 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     5 S ORWELL              41.46N 80.87W
08/12/2021                   TRUMBULL           OH   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

&&

LOMBARDY
Special weather statement, Aug 12, 3:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
329 PM EDT Thu Aug 12 2021

OHZ022-023-033-122015-
Portage OH-Mahoning OH-Trumbull OH-
329 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Portage,
southwestern Trumbull and northwestern Mahoning Counties through 415
PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ravenna, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Youngstown, Warren, Ravenna, Niles, Cortland, Newton Falls,
Lordstown, Garrettsville, Vienna Center, Hilltop, Bristolville,
Leavittsburg, Austintown, Girard, Vienna, McDonald, Edinburg,
Windham, Craig Beach and Brady Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 8126 4111 8133 4119 8130 4142 8082
      4134 8068 4113 8066
TIME...MOT...LOC 1929Z 245DEG 19KT 4118 8113

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:14 AM EDTHeat AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 19 more15 hr
Aug 12, 4:56 AM EDTSpecial Marine WarningCLE64 min
Aug 12, 5:12 AM EDTSpecial Marine WarningCLE33 min
Aug 12, 7:33 AM EDTSpecial Marine WarningCLE87 min
Aug 12, 8:21 AM EDTSpecial Weather StatementCLEMedina39 min
Aug 12, 8:59 AM EDTSpecial Marine WarningCLE71 min
Aug 12, 9:03 AM EDTSpecial Weather StatementCLEAshtabula, Lake42 min
Aug 12, 10:15 AM EDTSpecial Weather StatementCLECuyahoga, Geauga, Portage45 min
Aug 12, 10:23 AM EDTAreal Flood AdvisoryCLECuyahoga2 hr
Aug 12, 10:28 AM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Portage, Summit, Trumbull47 min
Aug 12, 11:01 AM EDTSevere Thunderstorm Warning Considerable damage threatCLEAshtabula, Trumbull40 min
Aug 12, 3:37 PM EDTSpecial Weather StatementCLEGeauga53 min
Aug 12, 3:42 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit48 min
Aug 12, 3:54 PM EDTSpecial Weather StatementCLEMahoning51 min
Aug 12, 4:00 PM EDTSpecial Weather StatementCLESummit45 min
Aug 12, 4:09 PM EDTSevere Thunderstorm WarningCLEPortage, Summit51 min
Aug 12, 4:27 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit, Trumbull63 min
Aug 12, 4:52 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage68 min
Aug 12, 6:11 PM EDTSpecial Weather StatementCLEMorrow, Richland64 min
Aug 12, 4:58 PM EDTSevere Thunderstorm WarningCLECrawford47 min
Aug 12, 5:06 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Aug 12, 5:36 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Aug 12, 6:31 PM EDTAreal Flood AdvisoryCLECrawford2 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.